Alert archive / Georgia / Areal Flood Advisories in 2012

Areal Flood Advisory 21, NWS Tallahassee, FL

June 6, 2012Brooks County, Lowndes County, Thomas County, Georgia

NWS Tallahassee, FL issued this areal flood advisory at Jun 6, 2012, 3:48 PM EDT for Brooks County, Lowndes County, Thomas County, Georgia. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Jun 6, 2012, 3:48 PM EDT (19:48 UTC)
Expired
Jun 6, 2012, 6:45 PM EDT
In force
3 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Brooks County, GA, Lowndes County, GA, Thomas County, GA

The radar

The Tallahassee radar (KTLH), 72 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.8 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 643 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
643 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

624 
WGUS82 KTAE 061948
FLSTAE

FLOOD ADVISORY
NATIONAL WEATHER SERVICE TALLAHASSEE FL
348 PM EDT WED JUN 6 2012

GAC027-185-275-062245-
/O.NEW.KTAE.FA.Y.0021.120606T1948Z-120606T2245Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
THOMAS GA-LOWNDES GA-BROOKS GA-
348 PM EDT WED JUN 6 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED AN

* URBAN AND SMALL STREAM FLOOD ADVISORY FOR...
  BROOKS COUNTY IN SOUTH CENTRAL GEORGIA...
  WESTERN LOWNDES COUNTY IN SOUTH CENTRAL GEORGIA...
  SOUTHERN THOMAS COUNTY IN SOUTH CENTRAL GEORGIA...

* UNTIL 645 PM EDT

* AT 347 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED AN AREA
OF STRONG AND SLOW MOVING THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL
ACROSS THE AREA. THESE STORMS ARE PRODUCING RAINFALL RATES OF 2 TO
4 INCHES PER HOUR...WITH TOTAL ACCUMULATIONS OF UP TO 4 INCHES
POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DON'T DROWN.

&&

LAT...LON 3068 8408 3092 8409 3092 8385 3102 8375
      3102 8338 3063 8323

$$

9-FOURNIER

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this areal flood advisory went out at Jun 6, 2:40 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 6, 2:40 PM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
240 PM EDT Wed Jun 6 2012

.SYNOPSIS...A very blocky long wave pattern is in place across North
America this afternoon. An omega block exists across Canada and the
northern U.S. with large upper lows spinning over the Maritimes and
northwestern U.S. and a sharp ridge axis over the Great Plains and
Canadian Prairies. A bit of a rex block is also evident over the
Southern Plains with an upper low organizing over TX/OK. Within the
base of the eastern trough, the vort lobe that enhanced convection
over the region yesterday is now south of the area. Water vapor
imagery indicates drier air working into the region at mid/upper
levels. At the surface, a stationary front is analyzed just north of
a ABY-DHN line. Area radars indicate persistent bands of showers
along a pre-frontal trough south of the boundary over the southeast
half of the CWA. The 12Z KTAE sounding indicates a much more stable
profile than yesterday with nearly moist adiabatic lapse rates. Mid
level temps have warmed considerably. Nevertheless, convergence
along the synoptic and and various mesoscale boundaries will tap
into pockets of modest CAPE to produce numerous thunderstorms and
there is a non-zero threat for isolated strong to severe storms.
Most of the area remains in an SPC 5% risk area for damaging wind
gusts.

&&

.NEAR TERM (through Tonight)...
Scattered to numerous thunderstorms are expected to continue through
about 02-03z as suggested by most of the available convection
allowing model guidance. After that point, a loss of sunlight and a
lack of any large-scale convective foci will likely limit the
coverage of thunderstorms. There will still be a chance of storms
over much of the forecast area through the remainder of the night,
but things should be much more isolated. Can't rule out an isolated
occurrence of 35-50kt wind gust in a few of the stronger storms
today, but as the previous AFD mentioned the severe weather
parameters look far less favorable today as compared to yesterday.

We may see some patchy fog tonight. Light winds, high dewpoints, and
rainfall during the day may set up a few areas for fog. Statistical
MOS guidance is indicating some fog potential. However, given
uncertainties regarding the distribution of convection and mid-upper
level cloud decks, no fog wording was included in the forecast yet.

&&

.SHORT TERM (Thursday through Friday night)...
As is typical with blocky patterns, evolution of the long wave
pattern will be gradual over the next few days. It does appear that
the eastern trough will get dislodged first, beginning tomorrow, as
some energy tops the ridge and dives southeast across Quebec. This
movement will allow the energy over the Southern Plains to begin to
inch eastward to near the TX/LA border by 12Z Saturday. The surface
front will begin to sag south tonight and then stall again near the
Gulf Coast. The front will lift back over our FL zones on Friday as
high pressure moves off the GA/SC coast.

As for the particulars of the forecast, there will be a north to
south PoP gradient through the period with the higher PoPs to the
south, closer south of the front and in areas where sea breeze
induced convection will be maximized. Thursday afternoon PoPs will
range from 60 over Dixie County to silent 10 north of Albany. Some
drier air will begin to push a little farther south across the
forecast area Thursday night and by Friday, we will see a pattern
similar to a type 2 local sea breeze regime (E-NE 1000-700 mb mean
vector winds under 10 kt). This translated to silent 10 PoP for most
areas north of the FL border and 40 in the favored sea breeze zones
in the FL Panhandle and Big Bend.

.LONG TERM (Saturday through next Wednesday)...
The very unusual and complex Synoptic Scale pattern that seemed to
dominate much of May before carrying over into June, shows no signs
of relenting, just as we are ejecting one batch of moisture to our
east on Thursday, yet another slow moving cutoff Upper Level Low
appears primed to take its place near the northern Gulf Coast by the
beginning of the weekend at the earliest. Only the 12 UTC run of the
Canadian (which appears to be the outlier) would extend the brief
stay of the dry Wx through the 1st half of the weekend. The 12 UTC
ECMWF and new 00 UTC GFS are much more closely aligned, although the
GFS would bring rain chances back to the region as early as Fri
Aftn, while the Euro would likely hold off on decent rain chances
until Sat. It also should be noted that the ECMWF does eject the
Upper Low further to the NE, but keeps plenty of residual moisture
well to the south, likely making little difference to the fcst.
Nevertheless, once this Upper Low becomes established over the
region, it appears very likely to hang around through at least the
middle of next week (if not longer), which should keep POPs above
Climo and Max Temps generally near or below Climo through the
period. In fact, with so much residual cloud cover expected over the
CWA, it may be very difficult to generate any type of discernible
sea breeze or sea breeze related convection through the period.

&&

.MARINE (Tonight through Monday)...
Weak low pressure has developed on the western end of a stationary
front just north of Mobile Bay. This has locally enhanced the
gradient over our eastern waters which continue to see winds
generally in the 15-20 kt range. Seas have yet to get as high as 6
ft at buoy 42036. We will leave the recently issued SCA up for now
as only a slight increase in winds would get us to criteria. The
winds will drop off overnight as the front settles south into the
waters. By Thursday, the flow will become weak enough to be
dominated by the sea breeze. This trend will continue into Friday
with general winds becoming more southeasterly as high pressure
moves off the coasts of Georgia and South Carolina. This southeast
flow will continue through the weekend.

&&

.AVIATION (through 18Z Thursday)...
VFR conditions remain in tact except VLD which could see brief
period of MVFR this afternoon. Otherwise VFR conditions will
continue throughout the evening. Fog is expected around 10Z which
could drop VLD and TLH to IFR but all terminals will see VFR by
around 12Z tomorrow.

&&

.FIRE WEATHER...Plenty of low level moisture and elevated rain
chances should preclude chances for red flag conditions over the
next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   71  88  69  89  69 /  30  50  40  30  20
Panama City   73  87  72  89  73 /  20  40  30  40  20
Dothan        69  89  70  91  70 /  20  30  10  10  10
Albany        67  88  68  91  68 /  20  20  10  10  10
Valdosta      68  87  67  88  66 /  30  50  30  20  10
Cross City    70  88  69  89  67 /  40  60  40  40  20
Apalachicola  73  87  72  86  73 /  30  50  30  30  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...High risk for rip currents until 0200 UTC Thursday for
     FLZ108-112-114-115.
GM...Small Craft Advisory until 2300 UTC Today Suwannee River to
     Apalachicola out 60 NM.

&&

Short Term/Marine...Wool
Long Term...Gould
Aviation...Schaer/Lamers
Rest of Discussion...Lamers
Hazardous weather outlook, Jun 6, 7:46 AM EDT, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
746 AM EDT WED JUN 6 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-070900-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
746 AM EDT WED JUN 6 2012 /646 AM CDT WED JUN 6 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AS A
FRONTAL SYSTEM STALLS ACROSS THE REGION. WHILE THE THREAT FOR
SEVERE WEATHER IS SOMEWHAT LOWER THAN YESTERDAY...A FEW STORMS
COULD BRIEFLY BECOME STRONG TO SEVERE THIS AFTERNOON. THE PRIMARY
THREAT WILL BE DAMAGING STRAIGHT LINE WINDS. LOCALLY HEAVY
RAINFALL COULD ALSO CAUSE PONDING OF WATER IN POOR DRAINAGE AREAS.

WITH WINDS SPEEDS GENERALLY IN THE 15 TO 20 KNOT RANGE THIS
MORNING...MARINERS SHOULD EXERCISE CAUTION IF OPERATING SMALL
CRAFT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM CHANCES WILL GRADUALLY RETURN TO MORE TYPICAL VALUES
THURSDAY THROUGH FRIDAY WITH A MODEST INCREASE SATURDAY AND
SUNDAY. WHILE THERE IS LITTLE CHANCE OF WIDESPREAD ORGANIZED
SEVERE WEATHER...ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE ON
ALMOST ANY SUMMER DAY.

.SPOTTER INFORMATION STATEMENT...

GENERAL SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. HOWEVER...
SPOTTERS ARE REQUESTED TO SELF ACTIVATE IF WATCHES OR WARNINGS ARE
ISSUED FOR THEIR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

18-WOOL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 4:18 PM EDTFlash Flood WarningTAEThomas3 hr
Jun 6, 5:16 PM EDTAreal Flood WarningTAEDecatur, Grady3 hr
Jun 6, 7:04 PM EDTAreal Flood WarningTAEDecatur, Seminole116 min

Nearby

Areal Flood Advisories in Georgia, 2012Every areal flood advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.